Alert archive / New Mexico / Red Flag Warnings in 2010

Red Flag Warning 13, NWS El Paso, TX

May 10, 2010El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 10, 2010, 7:25 AM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at May 10, 2010, 9:00 AM MDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2010, 7:25 AM MDT (13:25 UTC)
In effect from
May 10, 2010, 9:00 AM MDT
Expired
May 10, 2010, 9:00 PM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:15 AM MDTNON-TSTM WND DMG2 Nnw Corona, NM2 POWER POLES BLOWN DOWN ALONG HIGHWAY 42

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3409 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WWUS84 KEPZ 101325
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
725 AM MDT MON MAY 10 2010

...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING FOR SUSTAINED WINDS OF
20 TO 30 MPH AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH HIGH TO
VERY HIGH FIRE DANGER RATINGS...

.AN UPPER LEVEL LOW AND ASSOCIATED TROUGH OFF THE PACIFIC WILL
MOVE ACROSS THE SOUTHERN ROCKIES TODAY. THIS WILL BRING STRONG
WINDS ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS FROM MID MORNING
INTO THIS EVENING. THE STRONG WINDS...COMBINED WITH LOW RELATIVE
HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER RATINGS...WILL CAUSE
CRITICAL FIRE WEATHER CONDITIONS THIS MORNING INTO THIS EVENING.
ANOTHER DISTURBANCE MOVING OUT OF THE GREAT BASIN WILL REACH THE
FOUR CORNERS REGION BY LATE TUESDAY. THIS WILL LEAD TO ANOTHER
ROUND OF STRONG WINDS AND LOW HUMIDITY TUESDAY THAT WILL LIKELY
MEET CRITICAL FIRE WEATHER CRITERIA.

NMZ110>113-TXZ055-056-110130-
/O.UPG.KEPZ.FW.A.0013.100510T1800Z-100511T0400Z/
/O.NEW.KEPZ.FW.W.0013.100510T1500Z-100511T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
725 AM MDT MON MAY 10 2010

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO 45 MPH THIS AFTERNOON. STRONGER WINDS ARE LIKELY ALONG EASTERN
SLOPES OF AREA MOUNTAINS AND THROUGH MOUNTAIN PASSES. THE STRONG
WINDS WITH HUMIDITY FALLING INTO THE SINGLE DIGITS...AND HIGH TO
VERY HIGH FIRE DANGER...WILL CAUSE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. HUMIDITY RECOVERY WILL BE
POOR...ONLY REACHING THE MID TEENS TO LOW 20S TUESDAY MORNING.
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL VERY LIKELY CAUSE
CRITICAL FIRE WEATHER CONDITIONS AGAIN TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
322 
WWUS84 KEPZ 101936
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
136 PM MDT MON MAY 10 2010

...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND EVENING FOR SUSTAINED WINDS OF
20 TO 30 MPH AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH HIGH TO
VERY HIGH FIRE DANGER RATINGS...

.AN UPPER LEVEL LOW AND ASSOCIATED TROUGH CROSSING THE SOUTHERN
ROCKIES WILL CAUSE STRONG WINDS ACROSS SOUTHERN NEW MEXICO AND
WEST TEXAS INTO THIS EVENING. THE STRONG WINDS...COMBINED WITH
LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE DANGER
RATINGS...WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS INTO THIS
EVENING. ANOTHER DISTURBANCE MOVING OUT OF THE GREAT BASIN WILL
REACH THE FOUR CORNERS REGION BY LATE TUESDAY. THIS WILL LEAD TO
ANOTHER ROUND OF STRONG WINDS AND LOW HUMIDITY TUESDAY THAT WILL
LIKELY MEET CRITICAL FIRE WEATHER CRITERIA.

NMZ110>113-TXZ055-056-111415-
/O.NEW.KEPZ.FW.W.0014.100511T1800Z-100512T0200Z/
/O.CON.KEPZ.FW.W.0013.000000T0000Z-100511T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
136 PM MDT MON MAY 10 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM
MDT TUESDAY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT
THIS EVENING. 

WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH
WILL CONTINUE UNTIL AROUND 9 PM MDT THIS EVENING. STRONGER WINDS ARE
LIKELY ALONG EASTERN SLOPES OF AREA MOUNTAINS AND THROUGH MOUNTAIN
PASSES. THE STRONG WINDS WITH HUMIDITY FALLING INTO THE SINGLE
DIGITS...AND HIGH TO VERY HIGH FIRE DANGER...WILL CAUSE CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. HUMIDITY
RECOVERY WILL BE POOR...ONLY REACHING THE MID TEENS TO LOW 20S
TUESDAY MORNING. STRONG WINDS AND LOW RELATIVE HUMIDITY WILL VERY
LIKELY CAUSE CRITICAL FIRE WEATHER CONDITIONS AGAIN TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER
RATINGS WILL CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 10, 5:05 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 10, 5:05 AM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
505 AM MDT MON MAY 10 2010

.SYNOPSIS...
A STRONG FAST MOVING UPPER AIR DISTURBANCE WILL MOVE OUT OF THE
GREAT BASIN OF THE UNITED STATES INTO THE CENTRAL ROCKIES TODAY
FOLLOWED BY A SECOND ONE TUESDAY AFTERNOON AND EVENING. THESE LOW
PRESSURE SYSTEMS WILL BE ASSOCIATED WITH DRY PACIFIC COLD FRONTS
AT THE SURFACE ALONG WITH VERY STRONG JET STREAM WINDS ALOFT AND
VERY TIGHT SURFACE PRESSURE GRADIENTS ACROSS NEW MEXICO...RESULTING IN
STRONG GUSTY SURFACE WINDS AND AREAS OF BLOWING DUST. WEATHER
CONDITIONS WILL SETTLE DOWN SOME BY WEDNESDAY AND THURSDAY ALONG
WITH SOME COOLER TEMPERATURES. A BACKDOOR COOL FRONT BRINGING
EASTERLY WINDS WILL PUSH INTO THE BORDERLAND THURSDAY EVENING
GIVING US MORE COOLER TEMPERATURES AND AND HIGHER HUMIDITIES...WHICH
WILL INCREASE OUR RISK FOR ISOLATED RAIN SHOWERS AND THUNDERSTORMS
FOR FRIDAY AND SATURDAY...MAINLY EAST OF THE RIO GRANDE.

&&

.DISCUSSION...
FORECASTS PRETTY MUCH ON TRACK. THE SHORT TERM PICTURE THROUGH
TUESDAY NIGHT SHOWS TWO STRONG S/WV TROUGHS TO MOVE INTO THE
CENTRAL ROCKIES...ONE THIS MORNING AND THE SECOND TUESDAY EVENING.
WIND ADV IN EFFECT THIS TODAY INTO EARLY EVENING. WITH THE SYSTEM
MOVING A LITTLE FASTER AND NOT MUCH OF SURFACE INVERSION WITH
FAIRLY GOOD LOW LEVEL WIND SHEAR WILL START THE WIND ADVISORY A
LITTLE EARLIER TODAY. WV SIM SHOWS S/WV NUMBER ONE (-26C AT H5)
AS OF 10Z NEAR THE 4 CORNERS. WATER VAPOR ALSO SHOWS THE SHARP AND
STG SOUTHERN BRANCH OF THE PFJ FROM AROUND 30N/140W EASTWARD TO
THE ELP AREA. LOW LEVEL WIND SHEAR SFC TO 2K AGL THIS MORNING TO
AROUND 15Z WITH AROUND 45KTS JUST OFF THE DESK AS A SPEED MAX IN
THE JET APPROACHES EL PASO. WINDS SHOULD DROP OFF FAIRLY RAPIDLY
BY EARLY EVENING. BUT SYSTEM NUMBER TWO JUST WEST OF THE ORE COAST
(ESTIMATED -28C H5) WILL DROP INTO THE GT BASIN OF THE U.S.
TUESDAY IN A NEGATIVE TILT FASHION (AS ALL THE BAD BOYS DID THIS
PAST WINTER/SPRING) AND MOVE INTO THE ROCKIES BY TUESDAY NIGHT
WITH ROUND TWO OF HIGH WINDS AND PATCHES OF BLOWING DUST TUESDAY
AFTERNOON INTO THE EVENING. THUS EXPECT MONDAY AND TUESDAY TO HAVE
BACK TO BACK WIND ADVISORIES AND RED FLAG WARNINGS. THEN A BIT OF
A REPRIEVE IS IN ORDER FOR WEDNESDAY AND THURSDAY AS SYSTEM NUMBER
TWO ENTERS THE GT PLAINS. A HANG BACK TROUGH WILL REMAIN OVER THE
SOUTHWEST U.S. AS A WEAK TO MDT BACKDOOR FRONT DROPS DOWN THE GT
PLAINS AND PUSHES EASTERLIES INTO OUR REGION LATER THU (PERHAPS
WITH SOME THUNDERSTORM OUTFLOW HELP FROM THE MCC COMPLEXES
FORECAST FOR TEXAS. ALL THREE MODELS GIVE US PRETTY SHARP MOISTURE
INCREASE AT LEAST EAST OF THE RIO GRANDE AND THIS SOUTH TO
SOUTHEAST SURFACE FLOW MAY INTERACT WITH THE TROUGHING ALOFT OVER
NORTHWEST MEXICO PRODUCING SOME DIFFLUENCE OVERHEAD ALONG WITH
MINOR IMPULSES TO INDUCE ISOLATED SHOWERS AND THUNDERSTORMS MAINLY
EAST OF THE RIO GRANDE FOR FRIDAY AND SATURDAY. LONGER TERM PIX IS
NOISY WITH THE SOUTHWEST U.S. TROUGH DEVELOPING AND DEEPENING AND
A SLIGHT RISK OF SHOWERS LINGERS MAINLY EAST OF THE RIO GRANDE FOR
THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...
SKY SCT CI 250 AGL. SOUTHWEST TO WEST WINDS 15 TO 25 KTS WITH LOW
LEVEL WIND SHEAR 2K AGL WITH WINDS 25045KTS. AFT 15Z: WEST TO
SOUTHWEST WINDS 25 TO 35 KTS WITH GUSTS TO 45 TO 50 KTS AND ISOLD
HIR GUSTS IMMEDIATE EAST SLOPES OF AREA MOUNTAINS AND THRU MTN
PASSES. MODERATE OR GREATER MECHANICAL TURBC DOWNWIND OF AREA
MTNS...PATCHY BLOWING DUST MAY BRING VSBY DOWN TO AROUND 2 TO 5
MILES BY MONDAY AFTERNOON. WEST WINDS DIMINISHING TO 10 TO 15 KTS
AFT 02Z WITH SKC-FEW CI. OCNL MDT TURBC OVR/NR MTNS BLO 150 AGL.

&&

.FIRE WEATHER...
AN UPPER LEVEL LOW NEAR THE FOUR CORNERS WILL MOVE INTO THE
CENTRAL ROCKIES TODAY. THIS WILL GENERATE STRONG SOUTHWEST WINDS THIS
EVENING AND MONDAY. ANOTHER DISTURBANCE MOVING OUT OF THE GREAT
BASIN WILL CAUSE STRONG WINDS AGAIN ON TUESDAY. BREEZY AND VERY
DRY THIS AFTERNOON AND EVENING THEN BREEZY TO WINDY MONDAY
AFTERNOON AND AGAIN TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL
EACH AFTERNOON WITH HUMIDITY IN THE SINGLE DIGITS. RH RECOVERY AT
NIGHT WILL REMAIN POOR...ONLY IN THE UPPER TEENS AND 20S. THE
STRONG WINDS AND LOW RH WILL CAUSE CRITICAL FIRE WEATHER
CONDITIONS MONDAY AND TUESDAY. WINDS WILL DIMINISH SOMEWHAT SECOND
HALF OF THE WEEK AS A BROAD BUT WEAK UPPER LEVEL TROUGH STALLS OUT
OVER THE SOUTHWEST. A BACKDOOR COOL FRONT FROM THE EAST WILL BRING
SOMEWHAT COOLER AIR AND HIGHER HUMIDITY LEVELS TO THE AREA WHICH MAY
INTERACT WITH WEAK TROUGHING JUST TO OUR WEST AND RESULT IN ISOLATED
SHOWERS AND THUNDERSTORMS IN THE FRIDAY/SATURDAY TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  62  91  62  83 /   0   0   0   0   0
SIERRA BLANCA TX        90  60  90  57  83 /   0   0   0   0   0
LAS CRUCES              89  60  90  57  83 /   0   0   0   0   0
ALAMOGORDO              86  55  89  55  79 /   0   0   0   0   0
CLOUDCROFT              67  38  69  38  62 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   86  55  85  54  80 /   0   0   0   0   0
SILVER CITY             80  46  80  46  73 /   0   0   0   0   0
DEMING                  88  58  88  55  82 /   0   0   0   0   0
LORDSBURG               88  56  88  54  81 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ110>113.

NM...WIND ADVISORY FROM 9 AM  TODAY TO 8 PM MDT THIS EVENING FOR
      NMZ022>025-030>032.

TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

     WIND ADVISORY FROM 9 AM TODAY TO 8 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

20/20 NOVLAN
Hazardous weather outlook, May 10, 6:28 AM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT MON MAY 10 2010

NMZ022>025-030>032-TXZ055-056-111200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
628 AM MDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTHWEST TO WEST WINDS 25 TO 35 MPH WITH GUSTS OF
45 TO 50 MPH. SOME AREAS OF BLOWING DUST WITH LOCAL VISIBILITIES
2-5 MILES FROM 10 AM TO 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY: AGAIN STRONG GUSTY SOUTHWEST TO WEST WINDS 25 TO 35 MPH
WITH GUSTS OF 45 TO 50 MPH. SOME AREAS OF BLOWING DUST WITH LOCAL
VISIBILITIES 2-5 MILES FROM NOON TO 9 PM.

WEDNESDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER EXPECTED AT THIS
TIME BUT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP EAST OF THE
RIO GRANDE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:36 PM MDTRed Flag WarningEPZEl Paso, Hudspeth30 hr
May 10, 3:28 PM MDTWind AdvisoryEPZ30 hr

Nearby

Red Flag Warnings in New Mexico, 2010Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.